Thunderstorm Wind, Grand Forks
- When
- July 16, 10:30 AM CST
- Where
- Grand Forks County, 0.69 mi N of Northwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.740, -97.570
Trees were blown down in Northwood.
Strong thunderstorms tracked across southern Grand Forks county, North Dakota, into extreme southwest Polk county, Minnesota. Strong winds aloft mixed down to the surface, resulting in wind damage all along the line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Strong thunderstorms tracked across southern Grand Forks county, North Dakota, into extreme southwest Polk county, Minnesota. Strong winds aloft mixed down to the surface, resulting in wind damage all along the line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 9:38 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CDT SAT JUL 16 2011
.DISCUSSION...
DENSE FOG HAS PRETTY MUCH THINNED OUT FOR MOST AREAS BUT SOME
PATCHY FOG STILL REMAINS. HAVE SUCH WEAK SFC FLOW AND AMPLE
MOISTURE SO IT WILL BE SLOW TO COMPLETELY DISSIPATE. OTHERWISE
WATCHING AN AREA OF SHOWERS/TSTMS BETWEEN KDVL AND COOPERSTOWN
MOVING TO THE EAST. NOTHING HAS BEEN SEVERE IN OUR FA AS OF YET
BUT EXPECT SOME HEAVY DOWNPOURS WITH THEM. NOT SURE HOW FAR EAST
THESE WILL GET OR IF THEY WILL HOLD TOGETHER TOO MUCH LONGER. FOR
NOW KEPT WITH THE IDEA THAT THEY WILL FALL APART BY THE TIME THEY
GET JUST EAST OF THE RED RIVER...BUT WILL MONITOR TO SEE IF PCPN
CHANCES WILL HAVE TO BE ADDED FURTHER EAST. LOTS OF CLOUDS MAY PUT
A CRIMP IN OUR HIGH TEMP FORECAST BUT WILL SEE HOW THINGS PROGRESS
BY EARLY AFTERNOON.
&&
.AVIATION...
CONDITIONS SHOULD RETURN TO VFR BY MID MORNING AND REMAIN THAT
WAY THROUGH THE REST OF THE TAF PERIOD. CONVECTION WILL BE
POSSIBLE AGAIN IN THE LATE AFTERNOON AND OVERNIGHT ALONG THE
INTERNATIONAL BORDER...BUT CHANCES ARE TOO LOW AT THE TAF SITES TO
WARRANT A MENTION FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 348 AM CDT SAT JUL 16 2011/
SHORT TERM...
CONVECTION CHANCES AND HEAT HEADLINES WILL BE THE PRIMARY FORECAST
HEADACHES FOR THE PERIOD.
UPPER RIDGE WILL CONTINUE TO SIT OVER THE CENTRAL PLAINS...AND
VARIOUS SHORTWAVE TROUGHS WILL RIDE OVER THE TOP OF IT INTO THE
NORTHERN PLAINS. ONE SUCH SHORTWAVE IS SEEN ON WV ALONG THE MT/ND
BORDER...AND SEVERAL THUNDERSTORMS COMPLEXES HAVE BEEN MAKING
THERE WAY ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE STATE.
WHILE THE CONVECTION HAS BEEN WEAKENING AND PROBABLY WILL NOT BE
SEVERE AS IT ENTERS THE NORTHWESTERN CWA LATER THIS MORNING...IT
DOES SEEM LIKE THERE WILL BE A GOOD CHANCE FOR AT LEAST SOME RAIN
IN THE DEVILS LAKE AREA THIS MORNING. WILL DO A LAST MINUTE LOOK
AT RADAR BEFORE UPDATING POPS FOR THE MORNING HOURS.
AFTER A BREAK DURING THE LATE MORNING AND AFTERNOON...THE QUESTION
IS IF WE WILL GET ANY CONVECTIVE REDEVELOPMENT IN OUR NORTHERN
COUNTIES ON THE EDGE OF THE CAP. SOUTHERN COUNTIES HAVE 700MB
TEMPS IN THE 14-15 C RANGE AND SHOULD STAY DRY...BUT THE AREA NEAR
THE INTERNATIONAL BORDER IS COOLER AT THE MID LEVELS. CAPE VALUES
GET UP ABOVE 3000 J/KG...AND BULK SHEAR IS AROUND 50-60 KTS BY
THIS EVENING IN THAT AREA AS THE NAM AND GFS BOTH HAVE A DECENT
500MB JET STREAK GOING THROUGH SOUTHERN MANITOBA. THINK THAT SOME
SEVERE IS POSSIBLE ALTHOUGH WITH THE CAP NOT CERTAIN HOW
WIDESPREAD. WILL MENTION IN THE HWO BUT KEEP OUT OF THE GRIDS FOR
NOW.
ANY STORMS THAT FIRE ALONG THE INTERNATIONAL BORDER THIS EVENING
WILL MOVE OVER THE TOP OF THE RIDGE INTO NORTHERN MINNESOTA
OVERNIGHT. MODELS ARE ALL IN DECENT AGREEMENT ON DEVELOPING A SFC
LOW OVER NORTHWESTERN SD AND EXTENDING A FRONTAL BOUNDARY NEAR THE
ND BORDER...ALTHOUGH THERE ARE VARIATIONS ON THE EXACT PLACEMENT.
ALL THE MODELS BREAK OUT SOME PRECIP NEAR THE FRONT SUNDAY
AFTERNOON AND EVENING. 700MB TEMPS ARE STILL PRETTY WARM SO
UNCERTAIN HOW WIDESPREAD CONVECTION WILL BE. STILL...THE NAM HAS
A BAND WHERE CIN IS MINIMIZED NEAR THE FRONT...AND THERE IS THE
POSSIBILITY OF ANOTHER SHORTWAVE MOVING OVER THE TOP OF THE RIDGE
AND SETTING SOMETHING OFF. WILL BRING LOW POPS FURTHER SOUTH
SUNDAY AFTERNOON AND NIGHT. WILL CONTINUE TO KEEP MONDAY DRY FOR
NOW AS 700MB TEMPS GET UP TO AROUND 16 C AND HEIGHTS RISE.
THERE WILL CONTINUE TO BE PLENTY OF MOISTURE AT THE SFC WITH
DEWPOINTS IN THE 70S ACROSS A GOOD PORTION OF THE AREA. SOME OF
THE MODELS MAY HAVE 80 BUT THAT SEEMS OVERDONE. TEMPS WILL GET UP
INTO THE 90S...AND THE HOT AND MUGGY CONDITIONS WILL BE ONGOING
FOR SEVERAL DAYS ACROSS THE AREA. BROUGHT THE WARNING A BIT
FURTHER NORTH TO GRAND FORKS. THE NORTHERN COUNTIES ARE A BIT MORE
UNCERTAIN. SOMETIMES THEY ARE BELOW 100 FOR HEAT INDEX...AND OTHER
DAYS THEY ARE APPROACHING WARNING CRITERIA. HOWEVER...GIVEN THAT
HEAT INDEX VALUES WILL BE HIGH FOR 4 DAYS OR MORE...WENT AHEAD AND
ISSUED A HEAT ADVISORY FOR NOW AND WILL MONITOR IN CASE SOME
COUNTIES NEED TO BE UPGRADED TO A WARNING.
LONG TERM...
THE HOT WEATHER SHOULD CONTINUE THROUGH THE MIDDLE OF THE WEEK, BUT
THEN A COLD FRONT LOOKS LIKE IT WILL BEGIN TO BRING RELIEF LATE
WEDNESDAY. THE MODELS ARE IN REASONABLE AGREEMENT DURING THE PERIOD,
HINTING AT STORMS WITH THE PASSAGE OF THE COLD FRONT WEDNESDAY AND
WEDNESDAY NIGHT. MAKING A BOLD CALL FOR TUESDAY POPS THAT FLIES IN
THE FACE OF THE AGREEABLE MODEL GUIDANCE INDICATING STORMS TUESDAY
ACROSS THE EASTERN FA. THINK CAPPING FROM THE HOT AIR MASS COULD
MAKE THAT CONVECTION DIFFICULT TO REALIZE, SO DECIDED TO FORECAST
DRY WEATHER FOR NOW. SUBSEQUENT SHIFTS WILL NEED TO REEVALUATE
TUESDAY'S POTENTIAL FOR SHOWERS AND STORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR NDZ006>008-014>016-
054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR MNZ004>009-013-016-
017.
&&
GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 557 AM CDT SAT JUL 16 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 557 AM CDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE HIGHEST PROBABILITIES NEAR THE INTERNATIONAL BORDER. MOIST...UNSTABLE AIR WILL CONTINUE TO POUR INTO THE NORTHERN PLAINS. WHILE HOT TEMPERATURES ALOFT WILL KEEP THUNDERSTORM DEVELOPMENT FROM BECOMING WIDESPREAD...ANY STORMS THAT DEVELOP COULD BECOME SEVERE DUE TO STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING...WITH SOME HAIL AND DAMAGING WINDS POSSIBLE. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF THE HIGHWAY 200 CORRIDOR. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1050 AM CDT SAT JUL 16 2011 NDZ026>030-161645- GRAND FORKS ND-GRIGGS ND-NELSON ND-STEELE ND-TRAILL ND- 1050 AM CDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN TRAILL...NORTHERN STEELE...SOUTHERN NELSON...NORTHERN GRIGGS AND SOUTHWESTERN GRAND FORKS COUNTIES UNTIL 1145 AM CDT... AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES NORTHWEST OF COOPERSTOWN...OR 44 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH EXTREMELY HEAVY RAIN. THE STORM WILL BE NEAR... MCVILLE AROUND 1055 AM CDT. KLOTEN AROUND 1100 AM CDT. ANETA AROUND 1105 AM CDT. SHARON AROUND 1110 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
The Fargo/Grand Forks radar (KMVX), 30 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down in Northwood.
Several large 3 to 5 inch diameter tree branches were blown down. Large portions of small grain and corn crops were lodged by the winds across northeast Michigan and northern Americus townships.
Very heavy rains and strong winds were accompanied by a few dime to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313471, 313472, 313475.